This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
Dr. William B. Parsons, Jr., gave a concise and scholarly answer to the question posed in The Journal (204:185, 1968). This had to do with causes of diarrhea associated with thyroid medication. Another possibility to explain the persistence of diarrhea which is related to the medication and which appears to be relatively new was not mentioned. This is that thyroid preparations and other similar animal products used in human medicine have been found contaminated with various species of Salmonella. It was not stated whether this patient, with the diarrhea, had bacteriological examinations of stools. Findings of Salmonella contamination in commercially available food and drug products including hormonal and enzymatic preparations used in medicine indicate a continuing need for bacteriologic studies of stools in cases of diarrhea.
Rendtorff RC. Diarrhea Associated With Thyroid Medication. JAMA. 1968;204(13):1198. doi:10.1001/jama.1968.03140260038020
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: